North Dakota, 2005

High Wind in North Dakota, August 31, 2005

August 31, 2005 · NWS BIS · 11 events in 11 counties and zones

11 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 31, 2:30 AM CST, 9 hours 45 minutes earlier.

Area forecast discussion, Aug 31, 2:30 AM CST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT WED AUG 31 2005

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
THE MODELS HAVE DONE A GOOD JOB ON TRENDING THE UPPER LEVEL SHORT
WAVE TROUGH MOVING THROUGH SOUTHERN CANADA THIS MORNING.  LOOKS LIKE
THE TROUGH SHOULD BE OVER SOUTHWEST MANITOBA THIS AFTERNOON.  TSTMS
CURRENTLY ACROSS OUR EASTERN COUNTIES SHOULD MOVE OUT OF THE AREA BY
12Z...BUT WRAP AROUND PRECIP IS WIDESPREAD ACROSS EASTERN MONTANA
AND IS MOVING EAST.  GFS KEEPS THE PRECIP MAINLY ACROSS THE NORTH AS
THE UPPER LEVEL TROUGH BEGINS TO TILT...AND 700 MB OMEGA SHOWS
MAINLY SUBSIDENCE BY 18Z SO ANY PRECIP SHOULD BE LIMITED TO THE
MORNING HOURS IN THE WEST AND SOUTH CENTRAL...AND TO PARTS OF THE
NORTHEAST THIS AFTERNOON.  WINDS WILL BE A PROBLEM...WITH GFS AND
ETA INDICATING STRONG WINDS ALOFT ON THE SOUTHWEST SIDE OF THE
TROUGH.  FOR NOW WILL ISSUE A WIND ADVISORY ACROSS THE NORTH CENTRAL
FROM MINOT TO CARRINGTON WHERE WINDS ALOFT FORECAST TO BE
GREATEST...BUT WITH WINDY CONDITIONS ACROSS THE ENTIRE FORECAST
AREA.  TEMPS SHOULD BE MUCH COOLER TODAY...WITH GOOD COLD AIR
ADVECTION...NORTHEAST CORNER MAY BE HARD PRESSED TO GET ABOVE 70.
REST OF FORECAST TONIGHT THROUGH FRIDAY NIGHT SHOULD BE A RETURN TO
CALMER WEATHER AS A UPPER LEVEL RIDGE MOVES INTO THE
REGION...BRINGING HIGH PRESSURE WITH IT.  TEMPS SHOULD BEGIN A SLOW
TREND UPWARD.

.LONG TERM...SATURDAY THROUGH TUESDAY NIGHT
FEW CHANGES IN THE LONG TERM. ON SATURDAY THE UPPER RIDGE AXIS IS
OVER THE EASTERN CWA AND SOUTHWEST UPPER FLOW IS POISED TO MOVE INTO
THE WESTERN CWA. SURFACE LOW LINGERS OVER EASTERN MONTANA THROUGH
EARLY SUNDAY AS UPPER TROUGH MOVES INTO THE PACIFIC NORTHWEST.
RAISED TEMPERATURES A FEW MORE DEGREES ON SUNDAY AS DRY MID LEVELS
AND STRONG THERMAL GRADIENT SHOULD ALLOW FOR GOOD HEATING. SURFACE
LOW MOVES INTO THE CWA SUNDAY NIGHT AND MONDAY. CAPPING AHEAD OF THE
LOW SHOULD KEEP A LID ON CONVECTION...WITH A BETTER CHANCE OF PRECIP
COMING WITH THE COOLER UPPER TEMPERATURES BEHIND THE COLD FRONT.
THIS WAS COVERED WELL BY PREVIOUS FORECAST SO NO CHANGES TO POPS
MONDAY AND MONDAY NIGHT. DRY NORTHWEST FLOW RETURNS ON TUESDAY. ANY
PRECIPITATION ASSOCIATED WITH THE CLOSED UPPER LOW SHOULD REMAIN
NORTH OF THE STATE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY...NORTH CENTRAL...LATE THIS MORNING AND THIS AFTERNOON.

&&

TSW/TWH
Hazardous weather outlook, Aug 31, 3:47 AM CST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
447 AM CDT WED AUG 31 2005

NDZ002>005-010>013-011000-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
447 AM CDT WED AUG 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY HAS BEEN ISSUED FOR NORTH CENTRAL FROM 10 AM CDT
THIS MORNING UNTIL 6 PM CDT THIS EVENING. STRONG WEST TO NORTHWEST
WINDS OF AROUND 30 MPH WITH GUSTS TO AROUND 40 MPH WILL DEVELOP BY
NOON AS A LOW PRESSURE SYSTEM MOVES THROUGH SOUTHERN MANITOBA.
CONDITIONS WILL IMPROVE THIS EVENING AS THE LOW EXITS THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-009-017>023-025-031>037-040>048-050-051-011000-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
447 AM CDT WED AUG 31 2005 /347 AM MDT WED AUG 31 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHWEST NORTH DAKOTA...NORTHWEST NORTH DAKOTA
AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 31, 9:59 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1059 AM CDT WED AUG 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             3 S COLUMBUS            48.86N 102.78W
08/30/2005  1.75 INCH        BURKE              ND   PUBLIC

&&

VINING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Burke

When
August 31, 12:15 PM CST to 2:45 PM CST
Where
Burke forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Trees and tree branches were broken. Some trees fell onto electric power lines in Bottineau and McHenry counties and power was out for a time. Minor roof damage to homes in Rolette County. Highest sustained wind speed was at the Minot Air Force Base with 40 mph. Highest gust was 68 mph at Rugby. Both speeds were measured.

High Wind, Bottineau

When
August 31, 12:15 PM CST to 2:45 PM CST
Where
Bottineau forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

High Wind, McHenry

When
August 31, 12:15 PM CST to 2:45 PM CST
Where
McHenry forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

High Wind, McLean

When
August 31, 12:15 PM CST to 2:45 PM CST
Where
McLean forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA

High Wind, Mountrail

When
August 31, 12:15 PM CST to 2:45 PM CST
Where
Mountrail forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

High Wind, Pierce

When
August 31, 12:15 PM CST to 2:45 PM CST
Where
Pierce forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

High Wind, Renville

When
August 31, 12:15 PM CST to 2:45 PM CST
Where
Renville forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

High Wind, Rolette

When
August 31, 12:15 PM CST to 2:45 PM CST
Where
Rolette forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
August 31, 12:15 PM CST to 2:45 PM CST
Where
Sheridan forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

High Wind, Ward

When
August 31, 12:15 PM CST to 2:45 PM CST
Where
Ward forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
BROADCAST MEDIA

High Wind, Wells

When
August 31, 12:15 PM CST to 2:45 PM CST
Where
Wells forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470820, 5470821, 5470822, 5470823, 5470824, 5470825, 5470826, 5470827, 5470828, 5470829, 5470830.